The Doctor Is In…
Dr. Richard Joseph, MD
Richard Joseph, MD, is an assistant professor of medicine/oncology at Mayo Clinic. His Hematology/Oncology fellowship was completed at MD Anderson Cancer Center. He is a voting member of the NCCN (National Comprehensive Cancer Network. He belongs to Melanoma International’s Scientific Advisory Board and received MIF’s Doctor of the Year award for 2015.
» STOPPING TREATMENT
I have been on BRAF since August 2012 and I started with the BRAF/MEK combo in March 2014. I have been taking the pills for three years now. Since I have been completely NED for a long time now, I am strongly considering (in agreement with my doctor) stopping the medication. If I stop, I will still be followed closely. Since I am not resistant to the medication, there would be no problem if I needed to start the medication again if there was any recurrence of the disease, correct? Do you think I can I safely go off of it?
Dr. Joseph: “This is a great question in an area where we don’t have a lot of data to guide us. I think it is reasonable to stop BRAF/MEK combinations with close follow up and, as you mention, since you are not resistant, the drugs should work if disease were to recur. One could also consider treating with immunotherapy if the disease recurs.”
» JOINT PAIN/EDEMA
I am taking the BRAF/MEK drugs and my problems at the moment are joint pain/swelling & general peripheral edema, which is quite severe. Has anyone else had these side effects & what are some ideas to best deal with them? I take anti inflammatories, but was wondering about diuretics?
Dr. Joseph: “Joint pain and swelling are relatively common on BRAF/MEK inhibitors. For severe symptoms, we often consider reducing the dose or holding the drugs until the symptoms improve and then restarting them at lower doses with a goal to slowly raise the dose up until the side effects are manageable. Another strategy we’ve tried with some success is prescribing low dose steroids such as prednisone, 5 mg twice a day, with a goal to titrate the steroids to the lowest dose possible. “
» FEVER, CHILLS, BOWEL IRREGULARITIES & RASH
My husband is on the BRAF/MEK combo and in 2 months, the side effects have not included joint swelling, but, he does have fever/chills, bowel irregularities and rash early on. How do we deal with these?
Dr. Joseph: “Fevers and chills are two of the most common toxicities with BRAF/MEK combinations and can be a challenge to manage. As mentioned above, the typical strategies to deal with these toxicities is to first stop the drugs until the symptoms resolve followed by restarting with a lower dose. A second strategy can include adding a low dose steroid like prednisone 5 mg twice a day.”
»STAGE III ADJUVANT THERAPY
Do you think BRAF/MEK will be used in for stage III as adjuvant therapy? Shouldn’t a patient be checked for the BRAF status early on in diagnosis, at the first pathology?
Dr. Joseph: “Many studies are prospectively looking at the use of BRAF/MEK in the adjuvant setting and until the results are back, I would not recommend their use outside of a clinical trial. Our practice checks for BRAF mutation status on all patients with Stage IIB and higher. We do not routinely assess for BRAF status for patients with Stage 1 since the chances of recurrence are so low.”
Do you have a question you would like to have considered for the next column? Email firstname.lastname@example.org.